Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Rolly-Coaster
Mar 14, 2000

Dear Dr. Michael Shernoff,

Have you ever heard of Hiv Patients becoming, Hiv Mental Fatigue, having known I've been Hiv for at least 12yrs, with 8yrs on medication, constant switching of meds,

greater & longer periods of uncontrolled anxiety with depression and no direct answers from doctors, or at least no direct honest answers, because i believe that the medication is the primary cause of the depression is wearing me completely out,..plus they are continuing to tell me my pain, which I've been suffering on a daily basis, keeping me from the quality of life, is not the direct cause of the medication, whom am I to believe,..with new & more toxic medicine in the pipeline, I am seriously

considering, whether its really worth the rolly-coaster ride. I'm really tired of going to the doctors office & having them ignore my symptoms, every time i turn around, when i leave their office, I have to ask myself,.why did I even bother going,..t-cells dropping viral loads increasing,

then back & forth again & again,..I take all my medicine as

directed,..but still its up & down,..i just don't know why I bother, if they're not going to treat the symptoms which are keeping me from the quality of life, depression and the

god awful pain followed with tremendous anxiety,.its time to get off the ride.

Respectfully,

Response from Mr. Shernoff

Yes, many people living with HIV experience the emotional roller coaster that you describe, especially people who, while being adherent to their dosing schedules, do not achieve the level of viral suppression or symptom reduction that they hope for.

But what I am also concerned about is that you are not describing getting your depression and anxiety treated. You need to have a consultation with a psychopharmacologist who is a specialist in working with people with HIV in order to have him or her evaluate how much of your depression and anxiety is related to the drugs you are taking and how much is the result of living with HIV for so long or possibly was there even prior to your diagnosis. Please ask your primary care doctor for a referral to an HIV specialist psychopharmacologist. If you get these conditions properly treated, hopefully you may find renewed psychic energy to continue wrestling with all the varied and tremendous difficulties of living with HIV.

Best of luck.

Michael Shernoff, MSW



Previous
Mentally Fit
Next
Confusion

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement